Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 21, 2017, 8:12 PM CDT for Castro County, Parmer County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2017, 8:12 PM CDT (01:12 UTC)
- Expired
- Jun 21, 2017, 8:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Castro County, TX, Parmer County, TX
The radar
The Cannon AFB radar (KFDX), 101 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1721 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2543 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:34 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 21, 6:34 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 634 PM CDT Wed Jun 21 2017 .AVIATION... Although VFR conditions will prevail for the next 24 hours, there is a chance of TSRA in the vicinity of the terminals from about 03 to 09 UTC. In addition, there is a possibility of strong gust fronts producing strong and erratic winds well ahead of the thunderstorm activity, and possibly some blowing dust as well. KPVW has the highest potential of this occurring tonight and we've added a mention to the TAF to that terminal, with chances lower at KLBB and KCDS. && .PREV DISCUSSION... /issued 305 PM CDT Wed Jun 21 2017/ DISCUSSION... High pressure remains our dominant feature across the SWRN USA. Today, the center of the high is located across SERN AZ with largely zonal flow across the northern half of the country. Across SE TX, T.C. Cindy is expected to make landfall near the TX/LA state line before being swept eastward. The mid level flow should become more northerly through Friday before transitioning back to a more northwesterly flow regime. A few minor ripples in the embedded flow to our north should still drive a cold front into the region on Friday. The upper high to our West will strengthen early next week before the ridge to its north flattens on Tuesday and squeezes the high into the eastern Pacific. Thunderstorms have begun to fire across the higher terrain of northeastern New Mexico. Given the pattern, these storms are expected to work their way across the state line later this evening and provide perhaps the NWRN 1/3 to 1/2 part of our area with rainfall. Some of these storms could become strong to possibly severe with the primary threats being winds to 60 mph and hail to the size of golf balls. The activity should largely start to weaken after midnight. Some risk of northwest flow storms is possible again on Friday though the coverage appears to be less expansive. The cold front should make it into our CWFA by sunrise Friday morning providing for lower temps, particularly in the northwestern zones. Storms will likely fire INVOF the frontal zone though the positioning of the front remains nebulous. Unfortunately, this results in a broadbrush of mild POPs though confidence in somewhere getting storms is moderate to high. Scattered storms are expected to continue into Saturday and Sunday as the frontal boundary remains draped across the area. Naturally, if the front pushes much further south, or remains to our north, this will have a profound impact on the rain chances. However, given the forecast disturbances to our north, there does not appear to make things really drive much further to the south. Still, as evidenced by several previous events earlier this spring, this is a tricky forecast regime compounded by the after-effects of Cindy. Models continue to suggest scattered storms into Monday and Tuesday though these may be the results of feedback mechanisms which may not pan out. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33
Hazardous weather outlook, Jun 21, 5:05 AM CDT, 15 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 505 AM CDT Wed Jun 21 2017 TXZ021>044-221015- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 505 AM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Thunderstorms with downburst winds around 60 mph could affect the far southwest Panhandle and adjacent South Plains this evening and overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Daily chances for thunderstorms, some of which could become severe, are expected from Friday through Monday. Heavy rainfall at times will also be possible this weekend.
In the hours before
Special weather statement, Jun 21, 7:46 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Lubbock TX
746 PM CDT WED JUN 21 2017
TXZ021-220115-
Parmer TX-
746 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY UNTIL 815 PM CDT...
At 746 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rhea, or 14 miles west of Friona, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Friona, Bovina, Oklahoma Lane, Black, Lariat and Rhea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3475 10253 3441 10263 3431 10291 3431 10301
3447 10304 3474 10304
TIME...MOT...LOC 0046Z 317DEG 28KT 3467 10297The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:46 PM CDT | Special Weather Statement | LUB | Parmer | 29 min |
| Jun 21, 8:43 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 47 min |
| Jun 21, 9:33 PM CDT | Special Weather Statement | LUB | Bailey, Lamb | 27 min |
| Jun 21, 10:01 PM CDT | Special Weather Statement | LUB | Cochran, Hale, Hockley, Lamb | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.